Hepatitis B genotype linked to degree of liver damage in HIV-positive patients
A French study has found that the degree of liver damage in patients infected with both hepatitis B and HIV is affected by the strain or 'genotype' of hepatitis B virus. This leads the investigators to call for testing of hepatitis B genotypes in patients co-infected with HIV. The study’s findings are published in the 14th February edition of AIDS.
Tenofovir works as well for HBV in coinfected with 3TC resistance as 3TC/tenofovir in those without 3TC resistance
Tenofovir monotherapy is just as effective for the treatment of hepatitis B virus (HBV) after the emergence of 3TC (lamivudine, Epivir/Zeffix) resistance in HIV/HBV coinfected individuals as combination therapy with 3TC and tenofovir (Viread) in individuals with no prior 3TC resistance, according to the results of a pan-European study presented to the Second International Workshop on HIV and Hepatitis Coinfection, held in Amsterdam earlier this month.
ALT levels may not give true picture of liver disease in HIV/HCV coinfected, suggests study
The majority of HIV-positive individuals coinfected with hepatitis C virus who, according to a key blood test, have normal liver function are, in fact, suffering from mild to severe liver damage, according to an Italian study published in the January 1st edition of the Journal of Acquired Immune Deficiency Syndromes.
Could interactions with other antiretrovirals cause ‘tenofovir-associated’ kidney disease?
Kidney disease in HIV-positive patients taking tenofovir (Viread) may be caused by interactions between tenofovir and other antiretrovirals, according to a group of doctors from the United States writing in the 15th January edition of Clinical Infectious Diseases.
South Africa: concern as MSF starts handover of HIV/AIDS treatment
After five years of groundbreaking work in the treatment of HIV/AIDS, medical humanitarian agency Medicins Sans Frontiers (MSF) are preparing to pull out of their most successful South African programme.
Risk of altered blood fat levels varies according to ethnic background, study shows
The risk of developing altered blood fat levels in patients taking protease inhibitor-based HIV treatment differs according to race, investigators from the United States report in the March edition of the freely available journal PLoS Medicine.
Fatigue may be misdiagnosed as depression during anti-HCV therapy in HIV coinfected
Fatigue is more than twice as prevalent as depression during anti-hepatitis C (HCV) treatment in HIV-positive individuals, according to a study presented to the Second International Workshop on HIV and Hepatitis Coinfection, held in Amsterdam earlier this month. Lead author, Dr Kristina Jones of Weill Cornell Medical Center, New York, suggests that fatigue is being misdiagnosed as depression in these individuals and recommends using standardised questionnaires so that the coinfected patient can be correctly assessed and treated. Her findings also suggest that coinfected individuals can be treated safely with anti-HCV therapy despite the development of depression, provided psychiatric care is integrated with medical care.
Fat loss associated with Combivir but not Truvada
Individuals who took a year of anti-HIV treatment consisting of efavirenz (Sustiva) with tenofovir and FTC (Truvada) had significantly more limb fat than those who took efavirenz with AZT and 3TC (Combivir), according to results from Gilead Science’s 934 study published in the January 19th edition of the New England Journal if Medicine. Gilead is the manufacturer of Truvada.
Unusual abacavir hypersensitivity reaction involving severe respiratory symptoms reported
An unusual case of abacavir (Ziagen) hypersensitivity reaction affecting the lungs is reported in the January 9th edition of AIDS.
Almost a third of Indian patients make changes to first-line treatment regimen because of side-effects or cost
A study of over 1400 people in southern India paying to take generic antiretroviral therapy (ART) has found that 29% end up modifying or quitting their first-line treatment regimen according to a report in January 1st issue of JAIDS. 20% of those switched one or more drugs in their ART regimens because of adverse events, but another 9% discontinued treatment — in some cases permanently, mostly because of the cost of care.